Illinois, 2024

Damaging Winds in Illinois, July 5, 2024

July 5, 2024 · NWS PAH · 3 events in 3 counties and zones

A mesoscale convective system surged through the Quad State during the overnight hours early on the 5th. Significant wind damage was observed in Murphysboro and Cambria from a surge in the storm line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
$1,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A mesoscale convective system surged through the Quad State during the overnight hours early on the 5th. Significant wind damage was observed in Murphysboro and Cambria from a surge in the storm line. Numerous trees and powerlines were downed in Murphysboro and approximately 40 trees were downed in Cambria. MLCAPE in Southwestern Illinois was 1000-2000 J/kg while effective bulk shear was 30 kts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 4, 11:00 PM CST, 3 hours 28 minutes earlier. Its key messages:

  • Sultry heat and humidity will continue through early tonight for southern portions of the area, and a Heat Advisory is in effect until 9 PM CDT.
  • Thunderstorms will continue through late tonight. A few storms may be strong to severe with damaging wind the main threat.
  • Thunderstorms will also produce heavy rainfall, and areas of flash flooding are possible across portions of southeast Missouri, southern Illinois, and far northwest Kentucky.
  • Drying out with less hot and humid conditions this weekend. The next chance of thunderstorms arrives early next week.
Area forecast discussion, Jul 4, 11:00 PM CST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1200 AM CDT Fri Jul 5 2024

.KEY MESSAGES...

- Sultry heat and humidity will continue through early tonight
  for southern portions of the area, and a Heat Advisory is in
  effect until 9 PM CDT.

- Thunderstorms will continue through late tonight. A few storms
  may be strong to severe with damaging wind the main threat.

- Thunderstorms will also produce heavy rainfall, and areas of
  flash flooding are possible across portions of southeast
  Missouri, southern Illinois, and far northwest Kentucky.

- Drying out with less hot and humid conditions this weekend.
  The next chance of thunderstorms arrives early next week.

&&

.DISCUSSION...
Issued at 222 PM CDT Thu Jul 4 2024

As of 2pm temperatures have warmed into the upper 80's to lower
90's and with dewpoints in the upper 70's to low 80's, heat
indices are climbing above 105 across many locations. Earlier
the heat advisory was expanded north to account for the trend in
clear skies and recovery behind morning convection. Otherwise,
we watch for storm development the rest of the afternoon and
evening. The atmosphere is very unstable given the warm
temperatures and low level moisture. MLCAPE values are running
well into the 3000's across much of the area. CAMS this morning
suggested high uncertainty in the forecast given the weakly
forced environment, but recently have shown some agreement into
tonight. Believe most of the afternoon activity will be focused
across SEMO, western KY, and far southern IL. Locally shear is
weak but better north of the area aided by a 80-100 knot upper
jet streak across the midwest. Still 30+ knots of 0-6km shear
supports some organization and severe weather threat. The main
threat will be gusty winds, and heavy rainfall.

Guidance favors a break in activity late this evening ahead of
the next round of precipitation, likely after sunset. Still
though, an isolated shower or storm can't be ruled out. An
additional round of showers and storms are expected to arrive
overnight associated with a frontal passage. Believe this
activity will be more widespread. Timing appears to be after
midnight for most locations. The flood watch may need to be
extended through the morning hours. The frontal passage on
Friday brings an end to the precipitation. By Friday afternoon
most if not all areas will be dry. High pressure will build in
from the west over the weekend continuing to bring dry weather
and cooler temperatures. Confidence remains low for next week.
The upper level ridge across the Gulf Coast moves east with a
deepening trough across the plains. Hurricane Beryl may begin to
move west of the ridge and turn northward moving into portions
of Texas. Moisture from Beryl may make its way into the area
bringing an increase in chances of showers and storms next week.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1147 PM CDT Thu Jul 4 2024

A broken line of storms moving across southern Missouri will
continue shifting eastward through the night. If the storms
maintain current intensity they will reach CGI around 7Z,
PAH/MVN around 8Z and EVV/OWB around 9-10Z. Gusty winds and
heavy downpours are the main threats. This will also result in
reduced visibility and lowered ceilings as the storms pass
through. Improving conditions can be expected through the day
Friday into Friday evening.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch until 5 AM CDT Friday for ILZ075>078-080>087.
MO...Flood Watch until 5 AM CDT Friday for MOZ076-086-087-100-
     107>109.
IN...Flood Watch until 5 AM CDT /6 AM EDT/ Friday for INZ081-082-
     085>088.
KY...Flood Watch until 5 AM CDT Friday for KYZ014-018-019.

&&

DISCUSSION...AD
AVIATION...KC
Hazardous weather outlook, Jul 4, 7:57 PM CST, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
857 PM CDT Thu Jul 4 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-060200-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
857 PM CDT Thu Jul 4 2024 /957 PM EDT Thu Jul 4 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

A final round of storms is expected later tonight. Some of these
storms could strong, with gusty winds and heavy downpours being
the primary threats.

A Flood Watch is in effect until late tonight for portions of
Southeast Missouri, Southern Illinois, Northwest Kentucky, and all
of Southwest Indiana. Refer to the Flood Watch for more details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A chance of thunderstorms is forecast each day from Monday to
Wednesday. Locally heavy rain and lightning are the primary
hazards for now.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any flooding across the area
tonight.

In the hours before

Local storm report, Jul 5, 12:48 AM CST, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
148 AM CDT Fri Jul 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     Tstm Wnd Dmg     2 NNE Piedmont          37.17N 90.68W
07/05/2024                   Wayne              MO   Emergency Mngr

            A couple of trees down in Piedmont.

&&

JGG
Special weather statement, Jul 5, 1:19 AM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Paducah KY
219 AM CDT Fri Jul 5 2024

MOZ086-087-100-109>112-114-050800-
Butler MO-Wayne MO-Stoddard MO-Bollinger MO-Cape Girardeau MO-
New Madrid MO-Scott MO-Mississippi MO-
219 AM CDT Fri Jul 5 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN BOLLINGER...
NORTHWESTERN MISSISSIPPI...SCOTT...NORTHWESTERN NEW MADRID...
SOUTHEASTERN WAYNE...NORTHEASTERN BUTLER...SOUTHERN CAPE GIRARDEAU
AND STODDARD COUNTIES THROUGH 300 AM CDT...

At 219 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Marble Hill to 6 miles
north of Qulin. Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cape Girardeau, Sikeston, Jackson, Dexter, Scott City, New Madrid,
Chaffee, Bernie, Bloomfield, Marble Hill, Advance, Oran, Lilbourn,
Miner, Benton, Morehouse, Puxico, Bertrand, Parma, and Morley.

This includes the following highways...
 Interstate 57 in Missouri between Mile Markers 1 and 7.
 Interstate 55 between Mile Markers 45 and 102.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3659 8996 3663 8996 3663 9015 3660 9017
      3661 9037 3733 9006 3740 8942 3735 8943
      3734 8948 3728 8952 3725 8949 3725 8946
      3719 8946 3710 8938 3705 8939 3703 8936
      3657 8956
TIME...MOT...LOC 0719Z 267DEG 38KT 3727 9002 3669 9027

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JGG
Local storm report, Jul 5, 1:42 AM CST, 46 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
242 AM CDT Fri Jul 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     Tstm Wnd Dmg     3 WSW Lodi              37.24N 90.50W
07/05/2024                   Wayne              MO   Emergency Mngr

            Trees down at Sam Baker State Park.3,000+
            without power in Wayne County.

&&

JGG
Special weather statement, Jul 5, 2:10 AM CST, 18 minutes before
Special Weather Statement
National Weather Service Paducah KY
310 AM CDT Fri Jul 5 2024

ILZ092-093-KYZ001>004-MOZ087-111-112-114-050900-
Alexander IL-Pulaski IL-Carlisle KY-Ballard KY-Fulton KY-Hickman KY-
Cape Girardeau MO-New Madrid MO-Scott MO-Mississippi MO-
310 AM CDT Fri Jul 5 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN PULASKI...
ALEXANDER...FULTON...WESTERN CARLISLE...NORTHWESTERN HICKMAN...
BALLARD...MISSISSIPPI...EASTERN SCOTT...EASTERN NEW MADRID AND
SOUTHEASTERN CAPE GIRARDEAU COUNTIES THROUGH 400 AM CDT...

At 309 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cape Girardeau to Marston. Movement was
east at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cape Girardeau, Sikeston, Charleston, Scott City, East Prairie, New
Madrid, Cairo, Hickman, Clinton, Lilbourn, La Center, Miner,
Bardwell, Wickliffe, Towosahgy State Historic Site, Big Oak Tree
State Park, Hunter-Dawson State Historic Site, Bertrand, Mounds, and
Barlow.

This includes the following highways...
 Interstate 57 in Illinois between Mile Markers 1 and 15.
 Interstate 57 in Missouri between Mile Markers 1 and 21.
 Interstate 55 between Mile Markers 38 and 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3644 8964 3736 8950 3735 8946 3734 8945
      3734 8948 3733 8942 3718 8895 3650 8897
      3650 8939 3646 8946 3647 8950 3650 8949
      3650 8953 3646 8952 3643 8955
TIME...MOT...LOC 0809Z 278DEG 50KT 3728 8947 3652 8959

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JGG

The radar

The Paducah radar (KPAH), 96 km away, was scanning. The volume nearest the first event began at 08:30 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
July 5, 2:28 AM CST to 2:48 AM CST
Where
Jackson County, 0.74 mi SW of Gorham to 1.8 mi SSE of De Soto
Measured
70 kt (81 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
37.712, -89.489

Numerous mature trees and powerlines were downed in and around Murphysboro as a surging segment of a thunderstorm line moved northeastward through the area. Several trees fell across roads in Jackson County including in Gorham.

Thunderstorm Wind, Williamson

When
July 5, 2:55 AM CST to 2:58 AM CST
Where
Williamson County, 0.75 mi WSW of Cambria to 0.93 mi NE of Cambria
Measured
70 kt (81 mph) estimated gust
Property damage
$75,000
Reported by
Fire Department/Rescue
Coordinates
37.774, -89.132

Approximately 40 trees were downed in and around Cambria as a surging storm line moved northeastward. One tree fell onto a manufactured home.

Thunderstorm Wind, Franklin

When
July 5, 3:30 AM CST
Where
Franklin County, 1.51 mi W of Christopher
Measured
52 kt (60 mph) estimated gust
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
37.969, -89.078

A corn field on the west side of Christopher was blown down by microburst winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202994, 1202997, 1202999.